A 17-year-old boy presented at the surgery complaining of feeling unwell for three to four days with a sore throat and cough. He was fit and well, on no medication and did not smoke.
On examination he looked well, although his throat was moderately inflamed with no associated lymphadenopathy. He was prescribed amoxicillin 500mg three times daily for a respiratory tract infection. The next day, he returned to the surgery as he felt worse and had developed a florid rash all over. On examination, his throat appeared more inflamed and he had palpable cervical lymphadenopathy. He also had a dramatic pink rash involving most of his body.
What is the diagnosis, management and differential diagnosis?
Diagnosis and management
This patient had glandular fever and had developed the rash which is characteristic when amoxicillin is taken while suffering from this infection.
Blood tests confirmed glandular fever and the antibiotic was stopped.
Advice was given about the cause of glandular fever, the likely course of the disease and symptomatic treatment. Three days later he was feeling better and the rash had resolved.
Glandular fever is caused by the Epstein-Barr virus, and tends to affect young people, most commonly teenagers. Normally it last for two to four weeks but a small percentage may develop ongoing symptoms and chronic fatigue. Treatment is symptomatic only and amoxicillin should be avoided as it causes this florid rash.
Possible different diagnoses
- Penicillin allergy.
- Other viral rash.
- Signs and symptoms may vary in different patients.
- The most serious is anaphylaxis; exanthema, urticaria and fever are common.
- Fixed drug reactions are uncommon.
- Diagnosis is suggested when a reaction occurs within minutes or hours after drug administration.
Contributed by Dr Gwen Lewis, a GP in Windsor, Berkshire.